Nebraska, 2010

Heat in Nebraska, July 22, 2010

July 22, 2010 · NWS OAX · 2 events in 2 counties and zones

Afternoon temperatures reached the mid 90s and dew point values approached 80 degrees across a few counties along the Missouri River just south of Omaha. This allowed heat index values to climb to around 105 degrees for several hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Afternoon temperatures reached the mid 90s and dew point values approached 80 degrees across a few counties along the Missouri River just south of Omaha. This allowed heat index values to climb to around 105 degrees for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 22, 1:44 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 22, 1:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
244 PM CDT THU JUL 22 2010

.DISCUSSION...

TONIGHT...WL LET HEAT ADVISORY CONTINUE INTO THE EVENING HOURS WITH
TEMPS IN THE 90S AND DEWPOINTS IN THE LOWER TO MID 70S. OTHERWISE...
TSTM CHANCES ARE NOT TOO CLEAR CUT TONIGHT. WITH A SFC BOUNDARY
CURRENTLY EXTENDING FM SRN MN THRU FAR NERN NEB AND INTO SWRN NEB
PROVIDING SOME LLVL CONVERGENCE...CANNOT RULE OUT AN ISOLATED SVR
TSTM GIVEN NEARLY 2500 J/KG OF MUCAPE. INHIBITING FACTOR WILL BE
WARM MID LEVELS AND LACK OF STRONG 0-6KM BULK SHEAR. NEVER THE
LESS...HAVE CONTINUED SMALL CHANCE POPS IN FOR THE TONIGHT AND
OVERNIGHT PERIODS AS MODELS CONTINUE TO SPIT OUT WIDESPREAD QPF.

SHORT TERM...FRIDAY THROUGH SUNDAY. ANY LINGERING CONVECTION FROM
THE OVERNIGHT ACTIVITY MAY BE ONGOING...ESPECIALLY ACROSS
SOUTHWEST IOWA OR SOUTHEAST NEBRASKA. CONVECTION IN THE AFTERNOON
REMAINS PROBLEMATIC WITH MODELS OUT OF SYNC WITH EXPECTED
SOLUTIONS. NAM/SREF REALLY TRY TO DEVELOP ADDITIONAL STORMS IN THE
AFTERNOON DESPITE HEALTHY CAP IN PLACE ACROSS THE REGION. GFS
REMAINS DRY IN THE AFTERNOON...AND REALLY HOLDS OFF CONVECTIVE
POTENTIAL UNTIL FRIDAY NIGHT WHEN THE TRUE FRONT MOVES INTO THE
AREA. THE FRONT WILL PROBABLY BE IN THE VICINITY OF I80 BY
DAYBREAK SATURDAY AND WILL CONTINUE TO MAKE PROGRESS SOUTH OF THE
AREA BY EARLY SATURDAY EVENING. THUS WILL MAINTAIN A SMALL CHANCE
FOR STORMS ALONG/AHEAD OF THE FRONT...BUT THEN DRY AND PLEASANT
AFTER THAT THROUGH SUNDAY WITH THE FRONT SETTING UP JUST TO OUR
SOUTH ACROSS KANSAS AND MISSOURI.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. FRONTAL BOUNDARY THAT
REMAINED JUST TO OUR SOUTH SHOULD LIFT BACK ACROSS THE AREA OR EVEN
DISSIPATE SUNDAY NIGHT THROUGH MONDAY. HOWEVER...THE MOIST AXIS DOES
MAKE A RETURN...THUS CANT RULE OUT AN ISOLATED THUNDERSTORM SUNDAY
NIGHT OR MONDAY AS IT DOES. THEREAFTER...UPPER RIDGE CONTINUES TO
BUILD ACROSS THE REGION ALLOWING HEAT AND HUMIDITY TO CONTINUE TO
BUILD THROUGH WEDNESDAY. WILL MAINTAIN A DRY AND HOT FORECAST DURING
THIS TIME. HOWEVER...ANOTHER COLD FRONT DOES APPEAR TO MOVE INTO THE
AREA LATE WEDNESDAY NIGHT AND ACROSS THE AREA ON THURSDAY...THUS
WILL INTRODUCE ANOTHER CHANCE OF STORMS DURING THIS TIME...AND WILL
BACK OFF THE TEMPS BACK TO THE UPPER 80S.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS ARE EXPECTED ACROSS THE TAF SITES THRU THE PD. A FEW
ISO -TSRA ARE POSSIBLE HOWEVER ARE NOT WORTH MENTIONING IN THE TAFS
AT THIS POINT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ044-045-051>053-
     066>068-090>093.

IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ069-079-080-090-
     091.

&&

DEWALD/KERN
Hazardous weather outlook, Jul 22, 10:38 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1138 AM CDT THU JUL 22 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1138 AM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT
HOURS OVER MOST OF THE OUTLOOK AREA. THE MOSTLY LIKELY AREA FOR
THUNDERSTORMS WILL BE OVER NORTHEAST NEBRASKA AND WEST CENTRAL
IOWA. SEVERE WEATHER IS GENERALLY NOT EXPECTED...BUT A STRONG
THUNDERSTORM WITH GUSTY WINDS WILL BE POSSIBLE TONIGHT.

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. THE HEAT INDEX WILL
REACH 105 TO 108 IN THE AFTERNOON AND EARLY EVENING OVER SOUTHEAST
AND EAST CENTRAL NEBRASKA...AS WELL AS SOUTHWEST IOWA.

FLOODING WILL ALSO CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
BROWNVILLE TO RULO. FLOODING WILL ALSO OCCUR TODAY ON THE PONCA
CREEK IN NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA ON FRIDAY EVENING
AND OVERNIGHT. THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A STRONG STORM
WILL BE POSSIBLE.

FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM
AROUND BROWNVILLE PAST RULO FOR AT LEAST THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TONIGHT.

KERN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Sarpy

When
July 22, 2:00 PM CST to 6:00 PM CST
Where
Sarpy forecast zone
Reported by
Official NWS Observations
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Heat, Cass

When
July 22, 2:00 PM CST to 6:00 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237507, 237509.